“Looking after my health TODAY gives me a better hope for TOMORROW” – Anne Wilson Schaef
DISCLAIMER: What failed on me does NOT mean that it may not work on you. PLEASE listen to your body and go by it accordingly. I know some of my friends who are doing well on Efavirenz. Unlike mine, their CD4 has improved to higher numbers while on that medicine. Depression is one known side effect of this HIV medication, but does not happen to everyone.
OMG…. Can’t wait to try!!! Changing my meds – bring it on!!!!!
I recall posting happily on facebook, telling friends with a bit of excitement how I am ready to be on 3rd switch. I had been on two other medicines before that and each lasted about four years, with my body tolerating it well till it was time. I was finally put on an Efavirenz-based drug. Little did I know that it would severely affect my quality of life! And SEVERELY it did.
“Jyoti, I think you need to change your medicine once again”, said my concerned husband after I snapped at him over a small thing. I defended Efavirenz very strongly. I loved the “dreams”. I loved how it made me feel after popping the pill. The dizzy woozy feeling as if you are high. Until one fine day—–
“Here, sign it”, said the police on duty. I weakly signed the FIR report. I was exhausted and drained out. I had ten stitches on my left arm. Then it dawned on me: EFAVIRENZ!! I don’t have suicidal tendencies, but I feel like it must be a side effect of my treatment. I needed to come out of it. It has completely taken control over me, and even my life. It made me angrier and bitter, just a few weeks after I was put on it. My mood was going for a toss. As an outdoorsy person, I was most of the time indoors – sleeping for 15-18 hours a stretch. I tried to fight it but it made me get tired very easily. I had stopped visiting the beauty parlour, had stopped pampering myself which I loved, had stopped interacting with friends, even my social life had come to a huge standstill. I started missing out on events, failing on promises made and was not able to deliver my work on time. What was happening?
I remember my doctor saying to give myself time – at least three months – to help my body get used to Efivarenz, then all would be well. Instead of being better, I was getting bitter. Until that fateful day when I slashed myself. I decided that enough is ENOUGH. I couldn’t wait for another month, I can’t wait for my body to get USED to the drug before it does much damage to my mentality. Three months was more than enough for the trial. I had fought long and hard. So had my husband who was patient enough to deal with me. But I knew that he too was suffering. Why do I want others to go through hell because of this medicine’s side effects on me? On the fourth month, I went to the doctor, who too was surprised to note that this drug had such an adverse effect on me within a short duration of time. And I am glad they too agreed that I needed the change.
No matter how much I had tried, the rules I followed during the intake of this tablet, it had FAILED. So bye-bye Efavirenz. But there is one mark you have left behind: Even the SCARS could not and will not affect our marriage. TILL DEATH DO US PART!!
About the writer:
Jyoti Dhawale is an HIV activist, writer, blogger and a front runner campaign into breaking the myth, stigma and discrimination that surrounds HIV being HIV positive herself and telling her story, her experience and sharing knowledge. Also Community Advisor Board for The Well Project (USA), International Steering Member for Prevention Access Campaign (USA), Brand Ambassador for Being Positive (Bangalore), she has worked with countless number of NGOs, holding talk shows and blogging. Her interest is vast though travelling, motorsports and photography top the list.
Editor’s note: This blog post has been published with permission from the writer. The original blog post was published on The Well Project